Hail, Crawford
- When
- July 26, 3:45 PM EST
- Where
- Crawford County, Cochranton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -80.050
Penny size hail was observed.
A cold front moved east across northwestern Pennsylvania during the afternoon of July 26th. Severe thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved east across northwestern Pennsylvania during the afternoon of July 26th. Severe thunderstorms developed along this front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 2:52 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT SAT JUL 26 2008
.SYNOPSIS...
A COLD FRONT ACROSS THE LOWER GREAT LAKES WILL PUSH EAST THROUGH
THE REGION TONIGHT. HIGH PRESSURE WILL GRADUALLY BUILD INTO THE
AREA TOMORROW AND REMAIN OVER THE AREA ON MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT APPEARS TO BE NEAR TOL. WILL SLIDE ACROSS THE AREA THIS
EVENING. LOW LEVEL WINDS BECOMING DIVERGENT WHICH WILL MINIMIZE THE
ACTIVITY OVER WESTERN LAKE ERIE AND NEAR THE LAKESHORE BUT WILL HAVE
TO ALLOW AT LEAST A SLIGHT CHANCE OF SHOWERS/STORMS EARLY IN THE
FORECAST. BEST CHANCE WOULD BE INLAND AREAS FROM AROUND BOWLING
GREEN... NORWALK AND YNG SOUTHEASTWARD. WILL HAVE TO CONTINUE TO
MONITOR THE STORMS AS THE MOST UNSTABLE TIME OF THE DAY IS UPON
US. ATMOSPHERE DRYING OUT ALOFT WHICH WILL LIKELY KEEP MOST STORMS
IN CHECK BUT THE STORMS THAT DO OVERCOME THE CAP AND GET TALL
ENOUGH HAVE THE POTENTIAL FOR DOWNBURST WINDS AS WELL AS LARGE
HAIL. DEWPOINTS ARE QUITE LOW ACROSS THE WESTERN GREAT LAKES AND
UPPER LOWER MI BUT THAT IS MORE A FUNCTION OF DAYTIME MIXING...
BUT IT WILL EVENTUALLY BE A BIT COOLER AND LESS HUMID BY DAYBREAK
SUNDAY WITH LOWS MOSTLY IN THE LOWER 60S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
SHOULD BE A NICE DAY SUNDAY...WARM BUT NOT VERY HUMID...WITH NOTHING
MORE THAN A FEW FAIR WEATHER CUMULUS. TEMPS MAY RADIATE DOWN A FEW
DEGREES BELOW NORMAL SUNDAY NIGHT FOR DECENT SLEEPING WEATHER THEN
TEMPS MONDAY ABOUT THE SAME AS SUNDAY AS TROUGH ALOFT HOLDS OVER THE
NORTHEAST AND SURFACE HIGH IS OVERHEAD. THE FIRST OF MANY CONVECTIVE
BULLS EYES SHOW UP MONDAY NIGHT INTO TUESDAY ON GFS. TYPICALLY THESE
SYSTEMS WILL INITIALLY MOVE SOUTHWEST OF THE AREA AND WILL NOT
INTRODUCE ANY SHOWERS/STORMS TO THE FORECAST AT THIS TIME.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
LITTLE TO GRAB ONTO DURING THE EXTENDED PORTION OF THE FORECAST.
MODELS ARE RIDDLED WITH CONVECTIVE FEEDBACK TO THE POINT WHERE
SURFACES LOWS ARE DEVELOPING AND MOVING FORWARD HUNDREDS OF MILES.
NOT TO SAY THAT THERE WILL NOT BE CONVECTIVE TSTORM COMPLEXES...
THERE CERTAINLY WILL BE... BUT I AM NOT GOING TO TRY TO FORECAST
THAT TYPE OF EVENT THIS FAR IN ADVANCE. WITH A GENERAL NW FLOW ALOFT
AND TROUGH OVER EASTERN CANADA...WE WILL NOT SEE A WIDESPREAD RAIN
EVENT AS FLOW WILL REMAIN RATHER DRY. SHOWERS OR STORMS WILL DEVELOP
GIVEN ENOUGH INSTABILITY AND A TRIGGER SUCH AS A FRONT OR TROUGH.
THERE ARE NO SIGNIFICANT FRONTS THAT I CAN ASCERTAIN...PERHAPS A
WEAK FRONT/TROUGH ON WEDNESDAY AND AGAIN FRIDAY. LOOKS LIKE THE
AIRMASS WILL TRY TO WARM UP INITIALLY BUT LATER IN THE WEEK IT SEEMS
BEST TO FORECAST TEMPS NEAR NORMAL AS TROUGH WILL REMAIN OVER
EASTERN CANADA AND THE REAL HOT WEATHER WILL BE HELD IN CHECK OVER
THE SOUTHERN AND HIGH PLAINS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE DURING THE REST
OF THE AFTERNOON HOURS. COLD FRONT POSITIONED FROM SOUTHEAST LOWER
MI TO NE IND. MOST OF THE CONVECTION WILL BE EAST OF CLE WITH MORE
ISOLATED ACTIVITY WITH THE FRONT ITSELF. WIND WILL EASE AROUND
FROM THE SOUTHWEST TO WEST TO WEST-NORTHWEST WITH DIFFUSE FRONTAL
PASSAGE. SIGNIFICANT DRYING/SUBSIDENCE ACROSS THE REST OF MI SO
CONFIDENT THAT WESTERN SITES WILL CLEAR OUT QUICKLY THIS EVENING.
SOME LINGERING MID DECK CLOUDS POSSIBLE ACROSS THE EAST INTO THE
FIRST PART OF THE OVERNIGHT. WITH HIGH PRESSURE SUNDAY...WEATHER
LOOKS ALL CLEAR. SOME BR POSSIBLE TOWARD MORNING FOR THOSE THAT
CLEAR OUT WHILE DEWPOINTS ARE SLOW TO LOWER.
OUTLOOK...HIGH PRESSURE SUNDAY. UPPER TROUGH ROTATES THROUGH LATER
IN THE DAY SUNDAY INTO SUNDAY NIGHT...BUT LATEST FORECAST THINKING
IS THAT THIS FEATURE WILL BE WAY TO DRY SO VFR WILL LIKELY
CONTINUE. THE PATTERN FROM TUESDAY THROUGH THURSDAY GETS MORE
COMPLICATED WITH ONLY THE LARGE SCALE PATTERN WELL AGREED UPON.
SLIGHT NORTHWEST FLOW ALOFT WILL CARRY SUBTLE IMPULSES/SHORTWAVE
FROM THE NORTHERN PLAINS INTO THE MIDWEST AND THROUGH THE GREAT
LAKES OHIO VALLEY. TIMING ANY IN PARTICULAR AT THIS POINT
IMPOSSIBLE. SO EXPECT MAINLY VFR WITH THE EXCEPTION OF ANY TS
ACTIVITY.
&&
.MARINE...
SOUTHWEST FLOW PICKING UP ACROSS THE LAKE IN THE OPEN WATERS THIS
AFTERNOON IN ADVANCE OF A SLOW MOVING COLD FRONT. HAVE CONCERN WITH
SEVERAL HOURS OF SOUTHWEST TO WEST-SOUTHWEST FLOW ALONG THE FETCH OF
THE LAKE BUILDING WAVES TO 4 FEET IN THE NEARSHORE WATERS EAST OF
GENEVA. HAVE ISSUED SMALL CRAFT ADVISORY FOR THE EVENING
HOURS...ENDING IT WITH THE FRONTAL PASSAGE LATER THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT EARLY
THIS EVENING. HIGH PRESSURE BUILDS IN FOR SUNDAY WITH A SECONDARY
TROUGH MOVING ACROSS THE LAKES SUNDAY AFTERNOON/EVENING. WINDS WILL
RESPOND BY COMING BACK AROUND TO THE SOUTHWEST IN THE 10-20 KNOT
RANGE. MON/TUE APPEAR TO BE QUIET/LIGHT VRBL WINDS. PATTERN INTO
MIDDLE OF NEXT WEEK A BIT MORE UNCERTAIN AND HAVE BROAD BRUSHED A
NORTHERLY COMPONENT WIND ACROSS THE LAKE FROM TUE-THU AS HIGH
PRESSURE SHOULD RESIDE ACROSS THE NORTHERN/CENTRAL LAKES. WAVY
FRONTAL BOUNDARY AND STORM TRACK MAY BE ACROSS IND/OH THOUGH.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ148-
149.
&&
SYNOPSIS...ABE/KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...OUDEMAN
MARINE...OUDEMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 553 AM EDT SAT JUL 26 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-271000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 553 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER ISOLATED THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
432 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL HIRAM 41.31N 81.14W
07/26/2008 E1.00 INCH PORTAGE OH PUBLIC
0342 PM HAIL GARRETTSVILLE 41.28N 81.10W
07/26/2008 E0.88 INCH PORTAGE OH PUBLIC
0347 PM HAIL GARRETTSVILLE 41.28N 81.10W
07/26/2008 E1.00 INCH PORTAGE OH PUBLIC
0415 PM HAIL 1 W WARREN 41.24N 80.84W
07/26/2008 E0.75 INCH TRUMBULL OH PUBLIC
0420 PM HAIL 1 W WARREN 41.24N 80.84W
07/26/2008 E0.75 INCH TRUMBULL OH PUBLIC
&&
KIELTYKAThe Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
5 hail. Local standard time, as filed.
Penny size hail was observed.
Penny to nickel size hail was observed.
Quarter to half dollar size hail was observed. A few vehicles sustained damage from the hail.
Golf ball hail was observed. Some vehicles and homes were damaged by the hail.
Golf ball size hail was observed. Some vehicles and homes were damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127409, 127406, 127407, 127408, 127410.